Colorado, 2009

Hail in Colorado, August 26, 2009

August 26, 2009 · NWS GLD · 6 events in 1 county or zone

Thunderstorms moved across Yuma County during the early evening hours, producing hail to the size of half dollars across the northern third of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Yuma County during the early evening hours, producing hail to the size of half dollars across the northern third of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 4:14 PM MST, 1 minute earlier.

Area forecast discussion, Aug 26, 4:14 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED AUG 26 2009

.DISCUSSION...
300 PM MDT WED AUG 26 2009

BROKEN RECORD FORECAST.  THERE ISNT A WHOLE LOT OF CHANGE TO THE
FORECAST TODAY VERSUS THE PAST FEW DAYS.

A SHORT WAVE TROUGH MOVES EAST ACROSS THE CENTRAL HIGH PLAINS
TODAY...SPAWNING SCATTERED THUNDERSTORMS ACROSS THE ROCKIES THAT
WILL SPREAD EAST ACROSS THE PLAINS. THUNDERSTORMS ARE EXPECTED TO
BE STRONGER AND MORE NUMEROUS EAST OF THE FORECAST AREA ACROSS
SOUTHEAST NEBRASKA AND EASTERN KANSAS IN CLOSER PROXIMITY TO THE
SLOW MOVING COLD FRONT AND SURFACE LOW PRESSURE CENTER. A FEW
SHOWERS MAY LINGER INTO EARLY THURSDAY MORNING...OTHERWISE DRY
CONDITIONS ARE EXPECTED FROM THURSDAY THROUGH SATURDAY AS THE
REGION COMES UNDER THE INFLUENCE OF THE UPPER RIDGE AMPLIFYING
OVER THE WESTERN U.S.

LATE EACH DAY FROM SATURDAY THROUGH MONDAY...THERE IS A POSSIBILITY
OF ISOLATED EVENING THUNDERSTORMS AS MODELS INDICATE THE POTENTIAL
FOR A SEVERAL WEAK SHORT WAVE TROUGHS MOVING ACROSS THE REGION IN
THE NORTHWEST FLOW ALOFT. CONFIDENCE IS VERY LOW ON TIMING AND
POSSIBLE COVERAGE...SO HAVE MAINLY HINTED AT THEIR PRESENCE.

MONDAY EVENING THROUGH TUESDAY EVENING APPEAR TO HAVE A BETTER
CHANCE AT THUNDERSTORMS ACROSS THE REGION AS THE LOW CENTER THAT
TOPPED THE RIDGE MOVES THROUGH THE ROCKIES AND ONTO THE CENTRAL
HIGH PLAINS. HAVE BUMPED UP POPS SLIGHTLY TO REFLECT THIS
POSSIBILITY ON TUESDAY NIGHT.

LOCKHART
&&

.AVIATION...
514 PM MDT WED AUG 26 2009

FOR THE 00Z TAFS...SCATTERED CONVECTION WILL FOR THE MOST PART STAY
IN EASTERN COLORADO THIS EVENING...THOUGH THERE IS A SLIM CHANCE
THAT ONE WILL DRIFT INTO NORTHWEST KANSAS AND IMPACT KGLD.
OVERNIGHT...HIGH RES MODELS SHOW WIDESPREAD STRATUS AND FOG
DEVELOPING OVER THE REGION AROUND 09Z IN VERY MOIST ENVIRONMENT AND
WEAK UPSLOPE FLOW. THUS BROUGHT CIGS DOWN CONSIDERABLY AROUND
SUNRISE WITH A MENTION OF FOG...COULD BE VLIFR CONDITIONS FOR A
TIME. ONLY SLOW IMPROVEMENT OF CIGS WILL OCCUR THROUGH 18Z THURSDAY.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 26, 9:21 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT WED AUG 26 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1021 AM MDT WED AUG 26 2009 /1121 AM CDT WED AUG 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL PRODUCE THUNDERSTORMS ACROSS THE TRI-
STATE AREA TODAY AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL PRODUCE DANGEROUS LIGHTNING AND LOCALIZED AREAS
OF HEAVY RAIN

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY SOUTH OF HIGHWAY
96 IN EASTERN COLORADO AND WEST CENTRAL KANSAS. THE NEXT CHANCE OF
THUNDERSTORMS WILL OCCUR SATURDAY NIGHT. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE...BUT WILL PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 26, 10:47 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             8 NW LEOTI              38.56N 101.48W
08/25/2009  E1.75 INCH       WICHITA            KS   PUBLIC

&&

BLM
Local storm report, Aug 26, 11:10 AM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             15 SSE WALLACE          38.72N 101.48W
08/25/2009  E1.00 INCH       LOGAN              KS   PUBLIC

            CONSTANT HAIL FOR 20 MINUTES

&&

BLM
Local storm report, Aug 26, 11:47 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1247 PM MDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             20 S QUINTER            38.78N 100.17W
08/25/2009  E1.25 INCH       GOVE               KS   PUBLIC

            ALSO REPORTED VERY STRONG WINDS.

0440 PM     HAIL             20 S QUINTER            38.79N 100.17W
08/25/2009  E1.00 INCH       GOVE               KS   PUBLIC

0650 PM     HAIL             14 NNW HORACE           38.65N 101.92W
08/25/2009  E0.88 INCH       GREELEY            KS   PUBLIC

0700 PM     HAIL             12 NNW HORACE           38.65N 101.84W
08/25/2009  E1.00 INCH       GREELEY            KS   PUBLIC

0742 PM     HAIL             13 NNE TRIBUNE          38.65N 101.66W
08/25/2009  E0.75 INCH       GREELEY            KS   PUBLIC

0747 PM     HAIL             13 NNE TRIBUNE          38.65N 101.66W
08/25/2009  E1.75 INCH       GREELEY            KS   PUBLIC

            HEAVY RAIN WAS ALSO REPORTED.

0840 PM     HAIL             15 SSE WALLACE          38.72N 101.48W
08/25/2009  E1.00 INCH       LOGAN              KS   PUBLIC

            CONSTANT HAIL FOR 20 MINUTES

0915 PM     HAIL             8 NW LEOTI              38.56N 101.48W
08/25/2009  E1.75 INCH       WICHITA            KS   PUBLIC

&&

BLM
Special weather statement, Aug 26, 3:15 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT WED AUG 26 2009

COZ092-262245-
CHEYENNE COUNTY-
415 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF AROYA...AND MOVING SOUTH AT 15
MPH. THIS STORM WILL REMAIN OVER RURAL SOUTHWESTERN CHEYENNE COUNTY.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JRM
Special weather statement, Aug 26, 4:01 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED AUG 26 2009

COZ090-262330-
YUMA COUNTY-
501 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKVILLE...AND MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...HEAVY RAIN AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Yuma

When
August 26, 4:15 PM MST to 4:25 PM MST
Where
Yuma County, 0.69 mi N of Clarkville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.390, -102.620

Hail, Yuma

When
August 26, 4:30 PM MST
Where
Yuma County, 3.47 mi SE of Clarkville
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -102.580

Hail, Yuma

When
August 26, 6:00 PM MST
Where
Yuma County, 0.69 mi N of Clarkville
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.390, -102.620

Hail, Yuma

When
August 26, 6:10 PM MST
Where
Yuma County, 0.69 mi N of Clarkville
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
40.390, -102.620

Hail, Yuma

When
August 26, 6:40 PM MST
Where
Yuma County, 5.78 mi NNE of Yuma
Measured
1 in hail
Reported by
Public
Coordinates
40.190, -102.660

Heavy rain was also reported with the quarter size hail.

Hail, Yuma

When
August 26, 6:56 PM MST to 7:02 PM MST
Where
Yuma County, 2.22 mi ESE of Yuma Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.090, -102.680

Spotter reported that only hail fell at first, then after about 5 minutes, torrential rainfall accompanied the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186436, 186437, 186438, 186439, 186440, 186441.